Alert archive / West Virginia / Tornado Warnings in 2025
Tornado Warning 16, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at May 21, 2025, 6:16 PM EDT for Preston County, West Virginia. It was in force for 7 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2025, 6:16 PM EDT (22:16 UTC)
- Expired
- May 21, 2025, 6:23 PM EDT
- In force
- 7 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 124 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:43 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
631
WFUS51 KPBZ 212216
TORPBZ
WVC077-212230-
/O.NEW.KPBZ.TO.W.0016.250521T2216Z-250521T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
616 PM EDT Wed May 21 2025
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
East Central Preston County in northeastern West Virginia...
* Until 630 PM EDT.
* At 616 PM EDT, a severe thunderstorm capable of producing a
tornado was located 8 miles north of Terra Alta, moving east at 40
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught
without shelter. Mobile homes will be damaged or
destroyed. Damage to roofs, windows and vehicles will
occur. Tree damage is likely.
* Locations impacted include...
Cranesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a well-built
building away from windows. If you are outdoors, in a mobile home,
or in a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3952 7955 3958 7957 3960 7948 3953 7948
TIME...MOT...LOC 2216Z 258DEG 34KT 3956 7950
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Rackley1 follow-up statement
077 WWUS51 KPBZ 212223 SVSPBZ Severe Weather Statement National Weather Service Pittsburgh PA 623 PM EDT Wed May 21 2025 WVC077-212233- /O.CAN.KPBZ.TO.W.0016.000000T0000Z-250521T2230Z/ Preston WV- 623 PM EDT Wed May 21 2025 ...TORNADO WARNING IS CANCELLED FOR EAST CENTRAL PRESTON COUNTY... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. A Tornado Watch remains in effect until 800 PM EDT for a portion of northeast West Virginia. && LAT...LON 3952 7955 3958 7957 3960 7948 3953 7948 TIME...MOT...LOC 2216Z 258DEG 34KT 3956 7950 $$ Rackley
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 21, 4:17 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 21, 4:17 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 417 PM EDT Wed May 21 2025 .SYNOPSIS... Shower and thunderstorm chances continue today as low pressure lifts north toward the lower Great Lakes. There remains a flooding threat for portions of the upper Ohio Valley and a low-end severe risk today. Rain chances will continue into Thursday with lesser chances by Saturday. However, the upper trough will keep temperatures below average. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... KEY MESSAGES: - Flood watch remains in effect through Thursday morning, but threat areas seems to be trending closer to the I-80 corridor. - Tornadic threat waning with storms exiting better environment. ------------------------------------------------------------------- 415pm update... A line of showers and thunderstorms producing around 1"/hr rates continues to swing ENE along a prefrontal trough in west central PA while a trailing line with up to 0.5"/hr rates approaches the WV/OH border ahead of the cold front. The concern for tornadic activity (which prompted the watch) due to indicators suggestive of low-level tilting/stretching are starting to wane as the main axis of storms exit the favorable region and those parameters fade. The focus through this evening will be on the flooding potential; convergence near the Low triple point is leading to stalled and/or slow moving storms near the I-80 and I-79 intersection of northwest PA. This region was highlighted by 12z HREF data as having potential for 3+" accumulation (though low probability); this result is looking more possible now as rain gauges in the region show 1 to 2" of accumulation already. Further monitoring of storm convergence areas (likely favoring locations near and just south of I-80) will continue through tonight as the Flood Watch remains in effect. Rain showers are likely to continue after 10pm tonight amid cold advection, but the passage of the surface cold front should limit rainfall rates and scattered areal convection. It is possible that the flash flood threat would trend downward as well, but will wait on any watch changes to see impacts seen from this afternoon's storms. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... KEY MESSAGES: -Rain showers will persist on through Thursday and Friday. ---------------------------------------------------------------- Low pressure will remain parked over the Great Lakes through the start of the weekend, gradually shifting eastward into Saturday. This will keep unsettled weather across the upper Ohio Valley through the time period with rain chances continuing. Expect higher coverage in showers Thursday afternoon with the help of diurnal heating and a general decrease in precipitation into Friday with the possibility of short-wave ridging drying out the region outside of the I-80 counties and the ridges where upslope may allow for showers to persist. Subsidence increases area wide on Saturday but northwest flow may still lead to a few showers lingering over the northern counties, though chances are lowest by this time. Cold advection will keep temperatures well below seasonal averages through the period - with highs barely hitting 60 when we should be in the 70's in late May. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... KEY MESSAGES: - Continued daily rain chances into the weekend. - Moderating temperatures but still below normal. ------------------------------------------------------------------- A series of shortwaves will traverse the broad upper low bringing enhanced periods of rainfall into the weekend. Ensembles continue to show slight differences in speed of low pressure departure, impacting shower chances on Saturday. Building high pressure to our south may begin to win out on Sunday and some solutions suggest just some upslope driven showers, but confidence still remains low. Despite some moderation, temperatures are still favored to hold below normal. Continued low confidence for Monday for precip potential is expected as most models stall the exiting front and some push the front through. Thus will leave low chance precip probs in from Monday and most of Tuesday as well as temperatures try to make a return to normal. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... A cold front will cross the area with ample forcing for storm development. The instability gets more questionable north and east of Pittsburgh, hence, PROB30s were issued for FKL and DUJ. Tempos were issued for the other terminals based on the timing of the storms. These storms could put down temporarily strong gusts, generally from a southwesterly direction, but should be confined to the front itself. Drier air aloft makes its way in behind the front temporarily in upper subsidence allowing ZZV, HLG, and MGW a brief break from ceiling restrictions during that time. PIT and AGC have a moderate chance to see a brief window of VFR ceilings. Another shortwave of shallow instability and northwest flow aloft invigorates more showers into the evening and overnight hours as surface winds veer more southwesterly. Chances of IFR cigs Wed night are generally >40% for now across a majority of the region aside from ZZV/MGW. Periods of rain and restrictions (mostly IFR) are expected to continue through Thursday. Outlook... Periods of rain and restrictions (mostly MVFR) are expected to continue on Friday as surface low pressure moves across the region. Conditions are expected to become drier on Saturday with the chance of ceiling restrictions lifting mainly south of PIT. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...Flood Watch through late tonight for PAZ021-029-031-073>076. OH...None. WV...Flood Watch through late tonight for WVZ021-509>514. && SYNOPSIS...34 NEAR TERM...Frazier SHORT TERM...34 LONG TERM...Shallenberger AVIATION...Lupo
Hazardous weather outlook, May 21, 5:55 PM EDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 555 PM EDT Wed May 21 2025 OHZ041-PAZ007>009-013>016-020-022-077-078-222200- Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion- Jefferson PA-Beaver-Armstrong-Indiana-Higher Elevations of Indiana- 555 PM EDT Wed May 21 2025 This Hazardous Weather Outlook is for east central Ohio and western Pennsylvania. .DAY ONE...Tonight. Periods of heavy rain today may result in localized flooding. A Slight Risk (2/4) is in place for excessive rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ073>076-WVZ510>512-222200- Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston- 555 PM EDT Wed May 21 2025 ...FLOOD WATCH IN EFFECT UNTIL 5 AM EDT THURSDAY... ...TORNADO WATCH 310 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ021-029-031-WVZ021-509-513-514-222200- Allegheny-Washington-Greene-Marion-Monongalia-Western Tucker- Eastern Tucker- 555 PM EDT Wed May 21 2025 ...FLOOD WATCH IN EFFECT UNTIL 5 AM EDT THURSDAY... This Hazardous Weather Outlook is for southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039-040-048>050-057>059-068-069-WVZ001>004-012-222200- Tuscarawas-Carroll-Coshocton-Harrison-Jefferson OH-Muskingum- Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-Wetzel- 555 PM EDT Wed May 21 2025 This Hazardous Weather Outlook is for east central Ohio, and northern West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 21, 5:20 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
520 PM EDT Wed May 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Flash Flood 1 N Princeton 40.98N 80.23W
05/21/2025 Lawrence PA 911 Call Center
Report of Mount Herman Church Road closed between
Princeton Station Road and Frew Mill Road due to
flooding.
&&
Event Number PBZ2507709
JFLocal storm report, May 21, 5:31 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
531 PM EDT Wed May 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Flash Flood East Moravia 40.93N 80.37W
05/21/2025 Lawrence PA 911 Call Center
Report of Industrial Street closed near Eastbrook Road
due to flooding.
&&
Event Number PBZ2507712
JFLocal storm report, May 21, 5:52 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
552 PM EDT Wed May 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM Flash Flood Beechview 40.42N 80.03W
05/21/2025 Allegheny PA 911 Call Center
Report of Crane Ave flooded at Route 51 due to heavy
rains.
&&
Event Number PBZ2507713
JFLocal storm report, May 21, 5:53 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
553 PM EDT Wed May 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Flash Flood 2 WNW Mount Oliver 40.42N 80.01W
05/21/2025 Allegheny PA Public
Crane Avenue at Route 51 is flooding.
&&Local storm report, May 21, 6:03 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
603 PM EDT Wed May 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM Tstm Wnd Dmg Finleyville 40.26N 80.00W
05/21/2025 Washington PA Public
Report and photo of 2 trees uprooted. Timing estimated
based on radar.
&&
Event Number PBZ2507715
JFLocal storm report, May 21, 6:07 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
607 PM EDT Wed May 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM Tstm Wnd Dmg Finleyville 40.25N 80.00W
05/21/2025 Washington PA Public
Photo showing siding pulled off building in
Finleyville. Exact location TBD. Timing estimated based
on radar.
&&
Event Number PBZ2507716
JFNearby
Tornado Warnings in West Virginia, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.